New Jersey, 2003

Storm Surge in New Jersey, May 16, 2003

May 16, 2003 · NWS PHI · 10 events in 10 counties and zones

The combination of a strong high pressure system over the Canadian Maritimes, a low pressure system off the North Carolina Coast and spring tides caused by the full moon collaborated to produce widespread minor tidal flooding along the New Jersey coast during the evening of the 16th. The persistent onshore flow and rough surf for a couple of days also produced beach erosion.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a strong high pressure system over the Canadian Maritimes, a low pressure system off the North Carolina Coast and spring tides caused by the full moon collaborated to produce widespread minor tidal flooding along the New Jersey coast during the evening of the 16th. The persistent onshore flow and rough surf for a couple of days also produced beach erosion. The evening high tide caused flooding in back yards, low lying areas and roadways, mainly near the back bays. What was left of the beach between Strathmere and Sea Isle City was under water during the high tide. The persistent onshore flow also caused minor to moderate beach erosion hitting locations on Long Beach Island (Ocean County) and from Long Branch to Sea Bright (Monmouth County) the hardest. In Cape May County, sand was scoured from Sea Isle City's north end beaches, Whale Beach in Strathmere, around 9th Street and the Music Pier in Ocean City and between 2nd and 18th Avenues in North Wildwood. Highest tides (all above mean lower low water included 8.20 feet in South Amboy (Middlesex County), 7.91 feet in Keansburg (Monmouth County), 7.55 feet in North Wildwood (Cape May County), 7.21 feet in Sandy Hook (Monmouth County), 7.05 feet at the Cape May Ferry Terminal (Cape May County), 6.96 feet in Cape May Harbor (Cape May County), 6.84 feet in Margate (Atlantic County) and 6.71 feet in Avalon (Cape May County). The minor tidal flooding was caused by a combination of factors. A strong high pressure system built into New England and the Canadian Maritimes on the 16th. It then built farther south into New England on the 17th. At the same time, a weak low pressure system formed near Cape Hatteras, North Carolina the morning of the 16th and moved slowly offshore. The circulation between the two systems brought on onshore flow to New Jersey. At the same time, the full moon was producing spring tides. The high pressure system built farther south by the evening high tide on the 17th and prevented further tidal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 16, 2:50 PM EST, 3 hours 40 minutes earlier.

Area forecast discussion, May 16, 2:50 PM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
350 PM EDT FRI MAY 16 2003

DISC: DANK DAY ACROSS THE REGION BUT SOME IMPROVEMENT AHEAD. PCPN
WHICH CAME ON IN A VENGENCE NOW REDUCED TO SHOWERS AND DRIZZLE LATER
TONIGHT. THE PCPN W/B ENDING AFTER MIDNIGHT AS HIGH PRES CENTERED
OVER NEW ENGLAND BUILDS SW INTO CFA. SKIES SLOWLY BREAKING UP FROM
THE NERN FORECAST AREA TO THE SW DURING THE DAY SAT AND LOOKS LIKE
A NICE DAY FOR SUN. REGION REMAINS DRY INTO LATE TUE THEN MOVES
OFFSHORE AND OPENS UP GULF FOR RETURN FLOW AND MOIST SREAMING NE
ALONG THE COAST AHEAD OF AN APPROACHING COLD FRONT THAT PUSHES THRU
ON WED.

DATA FROM STEVENS/RUTERS SHOWING AN ANGRY OCEAN ALONG WITH THE BUOY
SHWING DUE E WIND WITH GUST TO 34 KT. ASTRO TIDE THIS EVENING IS 1
FT HIGHER THAN THIS MRNGS HIGH TIDE AND DEPARTURES RUNNING OVER A
FOOT ABV AND COMBINED WITH WAVE ACTION WE MAY REACH MODERATURE
LEVELS. THEREFORE THE COASTL FLOOD WATCH W/B UPGRADED TO A WARNING
WITH THE BULETIN GOING OUT AFTER 4 PM.

PRECIP FELL SHORT OF CAUSING ANY SIG PROBLEMS IN CWA UNLESS WE HEAR
OTHERWISE THIS EVENING FOR A LATE CALL OR TWO IN ERN MD/WRN DE.

OTHERWISE...LITLE LATE AND WILL CUT THIS OFF EARLY.

MPO   44  56  44  63 /  60  20  10  10
ABE   46  57  45  64 /  70  30  10  10
RDG   46  57  45  64 /  70  30  10  10
PHL   49  62  48  64 /  70  20  10  10
12N   44  56  44  63 /  60  20  10  10
SMQ   47  60  47  64 /  70  20  10  10
TTN   47  60  47  64 /  70  20  10  10
MIV   49  58  49  64 /  70  20  10  10
ACY   51  56  50  60 /  70  20  10  10
ILG   50  59  49  64 /  70  30  10  10
DOV   50  59  49  64 /  70  30  10  10
GED   50  59  49  64 /  70  30  10  10
ESN   50  59  49  64 /  70  30  10  10

 .PHI...
DE...COASTAL FLOOD WARNING FOR EVENING HIGH TIDE FOR ZONES
DEZ003>004.
MD...NONE.
NJ...COASTAL FLOOD WARNING FOR EVENING HIGH TIDE FOR ZONES
NJZ012>014...NJZ020-022>027.
PA...NONE.
.MARINE...SMALL CRAFT ADVISORY ANZ450>455-430-431.

EBERWINE
Hazardous weather outlook, May 16, 3:45 AM EST, 14 hours 45 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A COASTAL FLOOD WATCH IS IN EFFECT FOR THE NEW JERSEY AND DELAWARE
COASTS AND BACK BAYS FOR THIS EVENING. RAIN MAY BE HEAVY AT TIMES
MAINLY OVER THE SOUTHERN HALF OF THE AREA TODAY...RAIN AMOUNTS
BETWEEN 1/2 AND 1 INCH MAY CAUSE SPOTTY URBAN AND HIGHWAY FLOODING.

.DAYS TWO THROUGH SEVEN...

THE COASTAL FLOOD WATCH MAY NEED TO BE EXTENDED INTO SATURDAY. WATER
MAY HAVE TROUBLE DRAINING FROM THE BACK BAYS SATURDAY INTO SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY. OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Eastern Atlantic

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Eastern Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Cape May

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Eastern Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Monmouth

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Eastern Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Storm Surge/Tide, Eastern Ocean

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Eastern Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Storm Surge/Tide, Middlesex

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Middlesex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Storm Surge/Tide, Southeastern Burlington

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Southeastern Burlington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Atlantic

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Western Atlantic forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Cape May

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Western Cape May forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Monmouth

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Western Monmouth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Storm Surge/Tide, Western Ocean

When
May 16, 6:30 PM EST to 10:30 PM EST
Where
Western Ocean forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, May 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5356433, 5356434, 5356435, 5356436, 5357428, 5357429, 5357430, 5357431, 5357432, 5357433.